Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 32, NWS Albuquerque, NM

October 11, 2020Harding County, Quay County, Union County, New Mexico

NWS Albuquerque, NM issued this wind advisory at Oct 11, 2020, 6:38 PM MDT for Harding County, Quay County, Union County, New Mexico. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 11, 2020, 6:38 PM MDT (00:38 UTC)
Expired
Oct 11, 2020, 10:51 PM MDT
In force
4 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, Quay County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 131 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4419 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

805 
WWUS75 KABQ 120038
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
638 PM MDT Sun Oct 11 2020

NMZ201-121000-
/O.CON.KABQ.FZ.W.0003.201012T0900Z-201012T1500Z/
Northwest Plateau-
638 PM MDT Sun Oct 11 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
MONDAY...

* WHAT...Temperatures between 30 and 34 expected.

* WHERE...Northwest Plateau.

* WHEN...From 3 AM to 9 AM MDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Pets are also susceptible to the cold 
  weather. Keep pets indoors as much as possible. If this is not 
  possible, make sure outdoor pets have a warm, dry shelter, and 
  provide sufficient food and fresh water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NMZ230-231-234-120600-
/O.NEW.KABQ.WI.Y.0032.201012T0038Z-201012T0600Z/
Union County-Harding County-Quay County-
638 PM MDT Sun Oct 11 2020

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...North winds 30 to 35 mph with occasional gusts up to 55
  mph.

* WHERE...Union County, Harding County and Quay County.

* WHEN...Until midnight MDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Strong crosswinds are likely on east to west oriented roadways. 

* ADDITIONAL DETAILS...Visibility may be briefly limited to
  between 1 and 3 miles in blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
712 
WWUS75 KABQ 120451
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1051 PM MDT Sun Oct 11 2020

NMZ230-231-234-120600-
/O.CAN.KABQ.WI.Y.0032.000000T0000Z-201012T0600Z/
Union County-Harding County-Quay County-
1051 PM MDT Sun Oct 11 2020

...WIND ADVISORY IS CANCELLED...

Winds have weakened below hazardous thresholds, and will continue
to weaken through late evening. 

$$

NMZ201-121500-
/O.CON.KABQ.FZ.W.0003.201012T0900Z-201012T1500Z/
Northwest Plateau-
1051 PM MDT Sun Oct 11 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
MONDAY...

* WHAT...Temperatures between 30 and 34 expected.

* WHERE...Northwest Plateau.

* WHEN...From 3 AM to 9 AM MDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Oct 11, 5:53 PM MDT, 45 minutes earlier.

Area forecast discussion, Oct 11, 5:53 PM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
553 PM MDT Sun Oct 11 2020

.AVIATION...
00Z TAF CYCLE
Cold front with a wind shift to the NW and N will continue across NM
this evening with areas of BLDU behind it for an hour or two. Winds
will generally diminish behind the front with mostly light winds by
midnight. VFR conditions likely with any visibility reduction from
the BLDU probably not dropping below 6 miles.

&&

.PREV DISCUSSION...213 PM MDT Sun Oct 11 2020...
.SYNOPSIS...
Breezy to windy conditions ongoing across most of the area this
afternoon will taper off later this evening. Thanks to a cold front
moving through tonight, temperatures will cool on Monday to near
normal for this time of year. Dry weather is still in the forecast
through at least the next week with a rollercoaster in temperatures
being the main story. After temperatures quickly warm back up through
Wednesday, another cold front Wednesday night will cool temperatures
Thursday and Friday. A return once again to above normal
temperatures then looks likely for next weekend.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
Strong winds aloft thanks to a broad upper level wave combined with
a lee side surface trough, has allowed winds to increase area wide
today. Will keep the Wind Advisory intact through 5pm though only a
few spots have briefly hit criteria. Nonetheless,  critical fire
weather conditions for eastern NM will persist through the evening.
Winds will decrease after sunset while a cold front moves into
northern NM. Though the Pacific segment of the front will lose its
punch across west central NM, just enough weak cold air advection
combined with excellent radiational cooling should allow portions of
northwest NM to fall below freezing for the first time this season.
Have issued a Freeze Warning for the Northwest Plateau, including
the Farmington area. Other lower elevation areas, such as Raton and
Moriarty, will also likely freeze tonight.  However, these areas
have already observed a few freezes earlier this season, so will not
issue a Freeze Warning for these areas.

Monday is expected to be quieter, through southwest breezes will
develop during the afternoon across the east. Temperatures across
the east will be 10 to 15 degrees cooler than today in the wake of
the back door segment of the front. Little change in temperatures
are expected across the west. Dry, clear and calm conditions will be
the rule again Monday night. Thus, if the Farmington area escapes a
freeze tonight, chances will return tomorrow night.

LONG TERM...(TUESDAY THROUGH SUNDAY)...
Under dry, northwest flow, temperatures will quickly rebound on
Tuesday. As 700mb temperatures warm up to 11-13C, high temperatures
will soar to 10 to 15 degrees above normal. Wednesday will be the
warmest day of the week as 700mb temperatures continue to rise to an
unseasonably warm 12-15C. Near to record breaking temperatures are
once again likely through Wednesday. Then eyes turn to a backdoor
cold front Wednesday night and Thursday morning that will provide
heat relief. Models continue to depict this front nosing into
northeast NM shortly before 06Z Thursday and quickly moving into
central NM around 12Z. The most pronounced cooling will be felt
across eastern NM where 700mb temperatures fall to about 1C to 4C
which translates to highs 25 to 30 degrees cooler compared to
Wednesday. Breezy to windy conditions also are likely with this
front, particularly across the east where the tighter pressure
gradient will be. As the front pushes through the gaps of the central
mountain chain, gusty east canyon winds will also be possible on the
east side of ABQ early Thursday. As of now, wind speeds look to be
sub-advisory. The cooler temperatures continue into Friday, but with
dry, northwest flow continuing to dominant, above normal
temperatures return for the weekend. The exception may be across
northeastern NM where another backdoor cold front may provide a few
degrees of cooling on Sunday.

34/15

&&

.FIRE WEATHER...
Critical fire weather conditions will persist across eastern New
Mexico through this evening, while elevated conditions will persist
elsewhere. Low temperatures will be cooler tonight as a weak cold
front pushes through the area. On Monday, temperatures will be 10 to
15 degrees cooler across the east, but will remain near normal. By
the afternoon, southwest breezes will return, and spotty critical
fire weather conditions will be possible across the northeast
highlands and northeast plains. If winds increase over the current
forecast, the potential for more widespread critical conditions will
exist across northeast NM given RH values between 10 and 15% and
Haines values of 5 are expected.

A warming trend is forecast for Tuesday and Wednesday, with
temperatures likely nearing or breaking records again. Breezy
northwest winds are also expected on Wednesday, which may result in
spotty critical conditions around Clines Corners. A strong back door
cold front will arrive late Wednesday night through Thursday
morning. Strong north to northeast winds are expected behind the
front across the east. By mid day, the front should push through the
gaps of the central mountain chain, creating breezy to windy gap
winds in the Rio Grande Valley. Temperatures will drop below normal
for eastern NM Thursday and these cooler conditions will linger into
Friday. Western areas will remain above normal. Still no
precipitation in sight for the next 7 days.

34

&&

.AVIATION...
18Z TAF CYCLE

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 3 AM to 9 AM MDT Monday for the following
zones... NMZ201.

Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ103-104-107-108.

&&
Hazardous weather outlook, Oct 11, 1:16 PM MDT, 5 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
116 PM MDT Sun Oct 11 2020

NMZ201>241-121100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
116 PM MDT Sun Oct 11 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

A Red Flag Warning is in effect through early evening along and east
of the central mountain chain, where low humidities combined with
strong winds will create critical fire weather conditions. The
strongest winds may gust up to 50 mph near the I-40 corridor of
eastern New Mexico, and also over the high peaks of the Tusas and
Sangre de Cristo Mountains.

A cold front will arrive tonight, and the first freeze of the season
is likely across far northwest New Mexico, to include the Farmington
area. Remember to protect your pipes, plants and pets.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warnings for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 3:26 AM MDTFire Weather WatchABQ34 hr

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.